Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


South Africa
Jun 23, 2007

Due to my HIV status I will probably have to move back to South Africa. My partner who is American is currently on Atripla. This is not currently available in South Africa, rather the individual components are.The current South Africa first-line therapy is d4T+3TC+Efavirenz. Would there be any benefit to changing to this (apart from the HUGE cost savings)? I would prefer to not change his regimen unless there are some benefits that I am not aware of?Also, are the any programs whereby we could continue to order Atripla from the US? Could you get partnership prescription assistance out of the country? Sorry for the 100 questions.

Response from Dr. Young

Thanks for your post. I didn't count 100 questions, but I'm happy to help either way.

It's clear that your partner's Atripla regimen will likely be better tolerated that the d4T-containing one, particulary with regard to risk of lipoatrophy and peripheral neuropathy (studied head-to-head in the Gilead 903 trial). Indeed, d4T-based treatments have dissappeared from treatment guidelines here in the US, but are still (unfortunately) used in other countries for precisely the reason that you cite- cost.

If it's possible, I'd consider finding the uncombined parts of Atripla or similar regimen- tenfovir, FTC (or 3TC) and efavirenz. Another approach would be to use AZT/3TC (Combivir) with efavirenz. Both remain on current treatment guidelines, the later I'm certain is available in RSA.

Safe travels. BY



Previous
long-term prednisone
Next
Does Altripla prevent HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement